Oklahoma, 2024

Damaging Wind in Oklahoma, September 19, 2024

September 19, 2024 · NWS OUN · 1 event in 1 county or zone

Despite a dominant upper ridge across the Plains on the 19th, a trailing cold front associated with a strong upper system near the United States/Canada border helped foster scattered thunderstorms during the evening hours. Sufficient wind shear and instability promoted organized (supercell) thunderstorm modes with activity across northern and northeastern Oklahoma, where thunderstorm wind damage…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite a dominant upper ridge across the Plains on the 19th, a trailing cold front associated with a strong upper system near the United States/Canada border helped foster scattered thunderstorms during the evening hours. Sufficient wind shear and instability promoted organized (supercell) thunderstorm modes with activity across northern and northeastern Oklahoma, where thunderstorm wind damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 19, 1:39 PM CST, 2 hours 19 minutes earlier. Its key messages:

  • Updated at 239 PM CDT Thu Sep 19 2024
  • Isolated to scattered thunderstorms in northern and central Oklahoma this evening, with wind gusts up to 60 mph possible.
  • Hot/humid conditions continue through Saturday.
  • Heat relief is expected by early next week.
Area forecast discussion, Sep 19, 1:39 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
239 PM CDT Thu Sep 19 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 239 PM CDT Thu Sep 19 2024

- Isolated to scattered thunderstorms in northern and central
  Oklahoma this evening, with wind gusts up to 60 mph possible.

- Hot/humid conditions continue through Saturday.

- Heat relief is expected by early next week.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 239 PM CDT Thu Sep 19 2024

The main issue this evening will be storm potential. We have been
getting some cumulus development along an area of confluent low-
level winds from west central to north central Oklahoma, with some
shower development in west central Oklahoma. We'll likely see a
few more storms develop this afternoon and evening. There is
sufficient instability to see some isolated strong to potentially
severe storms with some wind potential as downdraft CAPE is
currently analyzed over 1500 J/kg. These scattered showers and
storms will persist through mid-evening before diminishing by late
evening.

Although the front is moving into northwestern Oklahoma this
evening, it is expected to wash out and not bring any significant
cooling, so hot temperatures are expected again across the entire
area Friday. Some thunderstorms will be possible across northern
Oklahoma beginning Friday afternoon as a shortwave in the
southwesterly flow aloft moves northeast from New Mexico the
central Plains.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 239 PM CDT Thu Sep 19 2024

Storms remain possible across northern Oklahoma Friday evening as
well, but the primary rain chances will be Saturday afternoon
through early Monday morning as a longwave trough ejects from the
southwestern United States toward the central Plains. The trend
continues to be slower with the system and farther north with the
precipitation area (at least initially), and will continue this
trend in the precipitation timing and geography in our forecast.
Right now there look to be good chances of showers and storms
on Sunday and Sunday night as a cold front moves through the
area, so hopefully we will not get hornswaggled out of these
storms with the front. With the current expected timing of the
front, temperatures will not be quite as hot on Sunday with more
clouds and potentially areas of rain, and then the front brings
more fall-like temperatures for early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Thu Sep 19 2024

VFR conditions are expected to prevail today through tomorrow.
Isolated to scattered showers and thunderstorms are expected to
develop along a cold front this afternoon and evening, most
numerous across north- central Oklahoma. The front will stall and
then lift north tonight, with southwest winds becoming southerly
once again at most sites and decreasing in speed this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  98  74  95 /  20   0   0   0
Hobart OK         75 100  72  98 /  20   0   0   0
Wichita Falls TX  75 101  72  98 /   0   0   0   0
Gage OK           68 101  71  95 /  10  20   0  20
Ponca City OK     71  98  75  98 /  30  10  20  10
Durant OK         73  99  74  97 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....26
AVIATION...08
Hazardous weather outlook, Sep 19, 1:41 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
241 PM CDT Thu Sep 19 2024

OKZ004>048-050>052-TXZ083>090-201945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
241 PM CDT Thu Sep 19 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Near record-breaking temperatures are expected this afternoon.
The heat combined with the humidity will yield heat index values
of 100 to 110 degrees. While breezy southerly winds should
mitigate the effects to some extent, practicing heat safety is
encouraged.

.Thunderstorms...
Scattered thunderstorms are expected this afternoon and evening in
northern, central and western Oklahoma. The strongest storms will
be capable of winds up to 60 mph and hail to the size of quarters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
A low chance for thunderstorms will occur in northern Oklahoma on
Friday afternoon and evening.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 19, 3:13 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
413 PM CDT Thu Sep 19 2024

OKZ007-008-192145-
Kay OK-Grant OK-
413 PM CDT Thu Sep 19 2024

...Strong thunderstorms will impact portions of northwestern Kay and
eastern Grant Counties through 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking strong thunderstorms 4
miles northeast of Medford and 5 miles east of Jefferson. Movement
was east at 30 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blackwell, Tonkawa, Medford, Lamont, Braman, Deer Creek, Renfrow,
Nardin, and Blackwell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3671 9722 3667 9775 3692 9777 3700 9751
      3700 9726
TIME...MOT...LOC 2112Z 259DEG 24KT 3687 9770 3674 9769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 19, 3:24 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Norman OK
424 PM CDT Thu Sep 19 2024

OKZ011-012-017-018-192200-
Major OK-Garfield OK-Kingfisher OK-Blaine OK-
424 PM CDT Thu Sep 19 2024

...A strong thunderstorm will impact portions of northwestern
Kingfisher, northeastern Blaine, southwestern Garfield and
southeastern Major Counties through 500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okeene, moving east at 25 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Okeene and Lacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3602 9840 3620 9838 3627 9804 3597 9805
TIME...MOT...LOC 2124Z 275DEG 20KT 3608 9833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 19, 3:47 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Norman OK
447 PM CDT Thu Sep 19 2024

OKZ011-012-018-192215-
Major OK-Garfield OK-Kingfisher OK-
447 PM CDT Thu Sep 19 2024

...Strong winds will impact portions of northern Kingfisher, western
Garfield and southeastern Major Counties through 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from 4 miles south
of Meno to 6 miles southeast of Ames to 3 miles southwest of Loyal.
Movement was east at 30 mph. These gusty winds will extend up
through Enid.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Enid, Hennessey, Waukomis, Lahoma, Drummond, Meno, Carrier, Loyal,
Douglas, Vance Air Force Base, Bison, North Enid, and Lacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3652 9781 3627 9767 3604 9768 3596 9819
      3623 9812 3642 9825
TIME...MOT...LOC 2145Z 257DEG 24KT 3633 9815 3621 9808 3594 9816

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Sep 19, 3:49 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
449 PM CDT Thu Sep 19 2024

OKZ017-018-192215-
Kingfisher OK-Blaine OK-
449 PM CDT Thu Sep 19 2024

...Strong thunderstorms will impact portions of central Kingfisher
and central Blaine Counties through 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Loyal to near Hitchcock to
3 miles southeast of Eagle City. Movement was east at 25 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watonga, Kingfisher, Dover, Hitchcock, Loyal, Eagle City, and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3604 9768 3584 9796 3579 9847 3592 9864
      3606 9818
TIME...MOT...LOC 2149Z 275DEG 20KT 3603 9816 3594 9832 3590 9855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11

The radar

The Vance AFB radar (KVNX), 76 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
September 19, 3:58 PM CST
Where
Kay County, 0.5 mi S of Blackwell
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.793, -97.280

Relayed image showing a large tree limb blown down, landing on a parked vehicle. Location is approximate and time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216062.